If I take a creatine supplement will my normal levels drop when I stop?
I had been taking a creatine supplement for enhancing my workouts and then stopped taking it. I took a drug screen urine test and it came back with lower than normal creatine which suggested I had been flushing my system. is it possible that when the body is receiving creatine from a supplemental source that it creates less of its own and the levels can get very low if it stops receiving the supplement ?
It is difficult to determine the cause of your drug test without seeing the test results myself and without knowing the full details of your medical history. I encourage you to schedule an appointment with a primary care physician to help sort out the details of your test. Creatine phosphate works as a supplement booster because it provides extra phosphate molecules to replenish your body's energy stores. There is a theoretical concern that these supplements can cause heart, liver, and kidney damage, although clinical data are limited. Patients often experience stomach pain, nausea, and diarrhea. Additionally, people often gain weight due to fluid retention. Urine tests typically measure creatinine, not creatine. Creatinine is a breakdown product of creatine phosphate that is typically filtered by your kidneys. Secretion by your kidneys can be increased by taking a creatine supplement. Both intrinsic and supplemented creatine phosphate must be broken down by your body, and it is unlikely that taking a supplement should decrease your level of urine creatinine. Increased fluid intake can lead to a decreased urine creatinine. Individuals often must collect urine over a 24-hour period, which allows urine creatinine to be corrected for total volume. I encourage you to raise these possibilities with the physicians performing the test.
This answer is for general informational purposes only and is not a substitute for professional medical advice.
If you think you may have a medical emergency, call your doctor or (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.
Search for an answer:
Need More Info?